Pennsylvania, 2006

High Wind in Pennsylvania, February 17, 2006

February 17, 2006 · NWS PBZ · 2 events in 2 counties and zones

A couple of trees were blown down by wind in Hermitage (Mercer Co), and Punxsutawney (Jefferson Co.)

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A couple of trees were blown down by wind in Hermitage (Mercer Co), and Punxsutawney (Jefferson Co.)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 17, 3:00 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 17, 3:00 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EST FRI FEB 17 2006

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
A STRONG COLD FRONT WILL PUSH ACROSS THE FORECAST AREA THIS MORNING
BRINGING A BRIEF PERIOD OF RAIN SHOWERS EARLY THIS MORNING AND STRONG
GUSTY WINDS WITH AND IMMEDIATELY BEHIND THE COLD FRONTAL PASSAGE. A
HIGH WIND WARNING IS IN EFFECT FOR THE NORTHERN TIER OF COUNTIES AND
THE HIGHER ELEVATIONS SOUTH AND EAST OF PITTSBURGH FOR STRONG GUSTS
WITH THE FRONTAL PASSAGE. AS THE FRONT SWEEPS EAST OF THE DISTRICT
BY MID MORNING TEMPERATURES WILL FALL FROM THE 50S EARLY THIS
MORNING INTO THE LOWER 30S BY AFTERNOON. MUCH DRIER COLDER AIR WILL
PUSH INTO THE DISTRICT FOR LATE THIS AFTERNOON, TONIGHT AND INTO
SATURDAY NIGHT. WEST WINDS TODAY AND TONIGHT WILL NOT BE FAVORABLE
FOR LAKE EFFECT SNOW SHOWERS WITH JUST A CHANCE OF SNOW SHOWERS
ACROSS THE NORTHERN COUNTIES. A RIDGE OF HIGH PRESSURE BUILDING INTO
THE DISTRICT SATURDAY INTO SATURDAY NIGHT WILL BRING MUCH COLDER
TEMPERATURES AND PROVIDE A LOWERING SUBSIDENCE INVERSION THAT WILL
INHIBIT SNOW SHOWERS.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
HIGH PRESSURE WILL DOMINATE FOR SUNDAY AND SUNDAY NIGHT WITH DRY
WEATHER AND CONTINUED COLD TEMPERATURES. A WEAK UPPER TROF MOVING
ACROSS THE LAKES ON MONDAY WILL BRING PARTLY CLOUDY SKIES BUT NOT
ENOUGH MOISTURE FOR SNOW SHOWERS. A RIDGE OF HIGH PRESSURE WILL
BUILD BACK INTO THE DISTRICT FOR TUESDAY AND WEDNESDAY WILL DRY
WEATHER AND SLOWLY MODERATING TEMPERATURES. A WEAK UPPER LEVEL
DISTURBANCE WEDNESDAY NIGHT WILL BRING A CHANCE OF SNOW SHOWERS FOR
WEDNESDAY NIGHT AND A CHANCE OF RAIN OR SNOW SHOWERS FOR THURSDAY.

&&

.AVIATION...
MAIN CONCERN THIS MORNING IS STRONG WINDS. SFC WINDS EXPECTED TO BE
SUSTAINED AROUND 15 TO 20 KTS INTO EARLY AFTERNOON WITH GUSTS 35 TO
40 KTS EXPECTED. STRONG WINDS AT 2000 TO 3000 FT EXPECTED WITH
FRONTAL PASSAGE FROM 08-11Z. LOW LEVEL JET OF 75KTS WILL SWEEP
THROUGH WITH FRONT WITH A SOUTH TO NORTH AXIS. VFR CONDITIONS
EXPECTED AHEAD OF FRONTAL BOUNDARY THEN A SHORT PERIOD 3 TO 4 HOURS
OF IFR TO MVFR CONDITIONS WITH FRONT AND JUST BEHIND FRONT. CIGS
WILL DROP TO 1000 TO 2000 FT FOR A SHORT TIME BEHIND FRONT WITH SOME
CEILINGS FALLING BELOW 1000FT. VIS WITH RAIN WILL GENERALLY BE IN
THE 3 TO 5SM RANGE. LL CLOUDS CLEAR OUT QUICKLY THIS MORNING WITH A
RETURN OF VFR CONDITIONS RETURNING BY 15Z. VERY DRY AIR BEHIND FRONT
WILL ALLOW SKIES TO BECOME CLEAR TO PC BY AFTERNOON. WINDS WILL
WEAKEN DURING THE AFTERNOON HOURS AS WELL.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING FOR MDZ001 UNTIL 1 PM FRIDAY.
OH...WIND ADVISORY FOR OHZ039>041-048>050-057>059-068-069 UNTIL 1
     PM FRIDAY.
PA...HIGH WIND WARNING FOR PAZ007>009-015-016-023-030-032 UNTIL 1
     PM FRIDAY.
  ...WIND ADVISORY FOR PAZ013-014-020>022-029-031 UNTIL 1 PM FRIDAY.
WV...WIND ADVISORY FOR WVZ001>004-012-021-022 UNTIL 1 PM FRIDAY.
  ...HIGH WIND WARNING FOR WVZ023-041 UNTIL 1 PM FRIDAY.
&&
Hazardous weather outlook, Feb 17, 5:08 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 AM EST FRI FEB 17 2006

MDZ001-PAZ007>009-015-016-023-030-032-WVZ023-041-181015-
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND-FAYETTE-PRESTON-TUCKER-
508 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 1:00 PM THIS AFTERNOON.
WIND GUSTS TO 60 MPH MAY OCCUR UNTIL 1:00 PM BEHIND A STRONG COLD
FRONT MOVING ACROSS THE DISTRICT THIS MORNING. WINDS WILL DIMINISH
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD REPORT WIND GUSTS GREATER THAN 50 MPH AND
ANY PROPERTY DAMAGE OR TREES DOWN.

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-
WVZ001>004-012-021-022-181015-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
508 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...
NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 1:00 PM THIS AFTERNOON. WIND GUSTS
TO 50 MPH MAY OCCUR BEHIND A STRONG COLD FRONT MOVING ACROSS THE
DISTRICT THIS MORNING. WINDS WILL DIMINISH DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD REPORT WIND GUSTS OVER 40 MPH AND ANY PROPERTY
DAMAGE OR TREE LIMBS DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Mercer

When
February 17, 6:45 AM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
February 17, 6:45 AM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493164, 5493165.